MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30946
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation = non-healthcare professional.Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a runoff procedure of the right distal superficial femoral and proximal popliteal arteries, an advance 18 lp low profile balloon catheter ruptured.The patient, with a history of peripheral artery disease, had extremely calcified plaque in the area, making it difficult to cross the completely occluded lesion.Tortuosity and angulation were not reported.A cook 35lp balloon did not cross the lesion; therefore, the complaint device was used.The complaint device crossed the lesion; however, the balloon ruptured on calcified plaque upon the second inflation, using up to nominal pressure.It is unknown what the contrast to saline ratio used to inflate the balloon was.Blood was noted in the unknown inflation device and the complaint device was removed over an unknown wire, leaving the cook 7 french sheath in place.The first cook 35lp balloon was then used but was again unable to cross the calcified lesion.A third unknown balloon, of a different size, was used to treat an area proximal to the lesion.The user then decided to accept the results and the procedure was concluded.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Event summary: as reported, during a runoff procedure of the right distal superficial femoral and proximal popliteal arteries, an advance 18 lp low profile balloon catheter ruptured.The patient, with a history of peripheral artery disease, had extremely calcified plaque in the area, making it difficult to cross the completely occluded lesion.Tortuosity and angulation were not reported.A cook 35lp balloon did not cross the lesion; therefore, the complaint device was used.The complaint device crossed the lesion; however, the balloon ruptured on calcified plaque upon the second inflation, using up to nominal pressure.It is unknown what the contrast to saline ratio used to inflate the balloon was.Blood was noted in the unknown inflation device and the complaint device was removed over an unknown wire, leaving the cook 7 french sheath in place.The first cook 35lp balloon was then used but was again unable to cross the calcified lesion.A third unknown balloon, of a different size, was used to treat an area proximal to the lesion.The user then decided to accept the results and the procedure was concluded.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation - evaluation: reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, specifications, and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.A document-based investigation evaluation was performed.One potentially failure-related non-conformances was recorded.All affected devices were identified, scrapped, and not replaced.There have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.No gaps were discovered in the manufacturing instructions, specifications, drawing, or quality control procedures for this device.Cook has concluded that there are sufficient controls in place to mitigate the risk of this failure.The product is packaged with instructions for use, which warn, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ based on the information available, investigation has concluded that the patient¿s extremely calcified and totally occluded anatomy was the most likely cause for this event.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9746015
Report Number1820334-2020-00437
Device Sequence Number1974024
Product Code LIT
UDI-Device Identifier10827002309460
UDI-Public(01)10827002309460(17)210517(10)8890256
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2021
Device Model NumberG30946
Device Catalogue NumberPTA4-18-150-3-20
Device Lot Number8890256
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer06/18/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date06/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 7 FR 45CM SHEATH, PTA5-35-135-3-20.0
Patient Age62 YR